SUBSCRIBE NOW
$1 for 3 months. Save 97%.
SUBSCRIBE NOW
$1 for 3 months. Save 97%.

Dr. Roach: Incorrect vaccine injection can cause bursa injury

Keith Roach
To Your Health

Dear Dr. Roach: Two years ago, I received the high-dose flu vaccine at my doctor’s office. It resulted in a severe case of SIRVA bursitis in my shoulder. I suffered for three months, taking Tylenol after getting two shots of steroid from my orthopedic surgeon and physical therapy. Since then I have been afraid to get another vaccine. However, when I broke my elbow, the emergency doctor gave me a tetanus shot, which did not cause any discomfort. Now that a COVID-19 vaccine might become available shortly, I was wondering how the flu shot gave me such a horrible reaction and the tetanus shot didn’t. How can I avoid the experience that I had with the flu shot?

Dr. Keith Roach

A.L.

Dear A.L.: Shoulder Injury Related to Vaccine Administration happens when the vaccine is injected too deep in the shoulder. Instead of going into the muscle, the vaccine goes into the shoulder bursa, causing a strong immune reaction. Symptoms usually begin within a few hours of vaccine administration. Three months is a long time, but not unheard of, to have symptoms from SIRVA. Physical therapy and steroid shots are common therapies.

SIRVA can be avoided with proper administration technique. My limited experience with SIRVA suggests that it is more likely in more in people with a slight build, who have less subcutaneous fat and smaller musculature. Some professionals always place the needle to the hub, but in smaller people, that may be too deep. Using a smaller needle or just placing the tip into the middle of the muscle will prevent SIRVA. Tell the doctor, nurse, physician assistant or pharmacist that you have had this problem before and that they need to take extra care with the injection. This is the case with any intramuscular vaccine.

There are several candidate vaccines for SARS-CoV-2, and some are intramuscular while others are subcutaneous, which do not cause SIRVA.

Dear Dr. Roach: My 94-year-old father was diagnosed with bullous pemphigoid. He lives in a senior living facility. The nursing assistants were initially reluctant to help him treat the condition by using a cream to relieve the itching. I think they thought it might be contagious. He was subsequently put on a steroid along with the cream and things are slowly turning around. His legs are swollen, but he says the blisters are getting better. He is still on the steroid pills. Although I have been unable to see him due to COVID, he says he is improving.

Can you give me information on this condition? Will it reoccur? Is there a long-term solution? Thank you.

K.O.

Dear K.O.: Bullous pemphigoid is an autoimmune disorder whose primary manifestation is blistering of the skin. It is most common in people over 60. Itching is very common and can be severe. About 10% to 20% of the time, it may affect the mucus membranes of the mouth and eyes. Bullous pemphigoid must be differentiated from the less-common pemphigus: Bullous pemphigoid has tense, stable blisters while pemphigus has flaccid, easily ruptured blisters.

Treatment is with steroids, either in creams or ointments, or taken orally. Treatment topically with very potent steroids was shown to be 99% effective within three weeks. Unfortunately, 30-45% of people will have a relapse within a year. Recurrences may be treated the same way, but a minority of people will require different types of therapies to control the immune system response. Most people will have periods of time with no disease followed by recurrences where steroid treatment is required.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.